View Full Version : Experiences with Clonidine in Children


beltoller
04-26-12, 01:20 PM
I've a ten-year old who's being treated for ADHD, OCD and has had issues with nail/cuticle pulling, hair twitching, lip biting, etc., - which has up till recently been successfully treated with Guanfancine (Tenex).

It seems that the effects of the Guanfacine are wearing mighty thin; not only a return of the nail picking and lip biting but has now developed a very noticable eye-movement tic.

The other day, at an OCD Parents Group meeting, another parent recommended Clonidine.

Anyone here who's had relevant experience with it? Could you compare and contrast its different forms (Catapres, Kapvay, Nexiclon XR)?

Much appreciated.

Cheers,

Also, had been giving DS the Guanfacine in the morning...along with the ADHD stimulant. Have read somewhere that the Tenex/Catepres types of meds may double up as stims if given at the same time...is this true?

namazu
04-26-12, 08:05 PM
Experiences with Clonidine in Children
The other day, at an OCD Parents Group meeting, another parent recommended Clonidine.

Anyone here who's had relevant experience with it?
I don't have kids, but based on my own experience with clonidine, and knowledge from elsewhere...

Clonidine has been used to treat Tourette's and other tic disorders and ADHD-related problems (especially impulsive-aggressive types of behaviors and sleep problems) "off-label" in kids for many years.

I found clonidine (in Kapvay form) helpful with hair-pulling/skin-picking and tic-like behaviors -- it reduced the urge to do them. (I will qualify that by saying that after 1 year on it, I've back-slid a bit on some of the pulling/picking/tic-like stuff -- though still not as bad as it was before the clonidine -- probably due to increased stress and some other life changes more than anything else.)

Clonidine has also markedly decreased my physical restlessness (to the point that I can sleep, and my spouse can sleep, instead of me kicking and tossing and turning all night and keeping both of us up).

Could you compare and contrast its different forms (Catapres, Kapvay, Nexiclon XR)?
I was just looking into this, since I may have to switch insurance plans soon, and learned that my potential new insurer doesn't regularly cover Kapvay for adults... (Sigh.)

There is generic clonidine, which comes as pills, and is short-acting, and as I understand it, some people take it up to 4x/day (for blood pressure -- may be different for ADHD, though because there are blood pressure effects, the timing is important).

Catapres comes as a skin patch (Catapres-TTS). Pros: can last ~ 1 week, no pills to remember or swallow. Cons: skin patches in general can sometimes cause skin itching/irritation or allergic reactions, and for someone who already has skin-picking problems and tics -- might be a bad combination.

Catapres also comes as a pill. I believe the pill form is short-acting, but don't quote me on that; it seems to be a twice-a-day thing. There are a few pill strengths available.

Kapvay comes only in one form: 0.1mg pill. Most people take 1-2 pills twice a day. Pros: Extended-release, formally tested and FDA-approved to treat ADHD in kids/adolescents. Cons: Taking pills twice a day is a pain. (For what it's worth, "Jenloga" is another name for the same formulation, but marketed for blood pressure control rather than ADHD.)

Nexiclon XR comes in...whoa!...OK, in looking up more detailed info just now, I discovered a note on their website that the company has stopped making it:

"Marketing and distribution of NEXICLON XR (clonidine) Extended-Release Oral Suspension and Tablets has been discontinued. This decision was taken for business reasons and was not related to any concerns regarding safety or efficacy of the product.

If you are a healthcare professional and have any questions or concerns, please contact NextWave Pharmaceuticals Medical Affairs Department at 1-800-206-8115."

Hmm...well, scratch that one, I guess. Oh, well.

Clonidine makes some people feel sleepy or sedated, though this tends to go away with time. It also lowers blood pressure, which can cause dizziness if a person stands up suddenly or gets dehydrated. The side effect profile is basically similar to guanfacine, though it's my totally-uninformed impression that clonidine has more of a sleepy effect than guanfacine.

Also, had been giving DS the Guanfacine in the morning...along with the ADHD stimulant. Have read somewhere that the Tenex/Catepres types of meds may double up as stims if given at the same time...is this true?Tenex (guanfacine) and Catapres (clonidine) are alpha-2 agonists, which seem to have their direct effects on different neurotransmitter pathways than stimulants. (As I understand it, guanfacine is more "specific" in binding to a particular type of receptor than clonidine is, so some people may respond better to one or the other or have more side effects with one or the other.)

Stimulants tend to raise blood pressure slightly in many people (though others find their blood pressure decreases when they're not so stressed by their ADHD!), while alpha-agonists tend to decrease blood pressure (hence their use to treat hypertension).

But it's not that they're "opposites", either...they just work differently.

Like stimulants, clonidine and guanfacine do seem to help treat ADHD symptoms (anecdotally: some types of symptoms more than others).

If you're wondering if giving an alpha-agonist like guanfacine or clonidine at the same time as a stimulant is like "doubling up" the stimulant dose or "overdosing" -- no, it isn't.

Stimulants and alpha-2-agonists are commonly prescribed together, especially in cases of ADHD + tics/aggression/sleep problems/etc.

In the past there was some concern that the combination of clonidine and a stimulant could cause heart problems, but more current evidence suggests that this isn't an issue in people without pre-existing heart problems. (And you can get an EKG if there's any concern about it.)

Here's some info about that from the National Institutes of Health: http://www.ninds.nih.gov/news_and_events/news_articles/news_article_adhd.htm

So, that's what I know. Hope it's useful!

As always, check with your son's doctor and/or pharmacist, and read the prescription inserts for important info and decision-making.

beltoller
05-02-12, 12:58 PM
Thank you kindly for the very informative reply, Namazu! Particularly clearing up the 'doubling up' stimulant effect misinformation that I had.

JohnPent
05-07-12, 05:16 PM
Regarding Kapvay versus Clonodine, my very thin six year old son was converted from the timed release Kapvay to Clonodine. It was a nightmare, as he started having some unreal affects like extreme paranoia, robot like mentality, and crying spells. He had a morning does of Concerta 18mg, then the night time Clonodine (smallest dose).

Our experience was Kapvay is far better for the very youngest out there.

beltoller
05-08-12, 03:07 PM
Regarding Kapvay versus Clonodine, my very thin six year old son was converted from the timed release Kapvay to Clonodine. It was a nightmare, as he started having some unreal affects like extreme paranoia, robot like mentality, and crying spells. He had a morning does of Concerta 18mg, then the night time Clonodine (smallest dose).

...

:eek: :eek:

Thats unreal. Only change during the period being from Kapvay to generic Clonodine ( assuming dosage remaining constant ) then ?

I wouldna thought extreme paranoia to be one of the side effects...just goes to show you never know.